Michigan, 2017Winter Storm and Winter Weather in Michigan, December 13 to 14, 2017
December 13 to 14, 2017 · NWS MQT · 6 events in 6 counties and zones
A low pressure system tracking through Wisconsin dropped moderate to heavy snow into portions of south central Upper Michigan on the 13th and some lake enhanced snow into north central Upper Michigan from the 13th into the 14th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracking through Wisconsin dropped moderate to heavy snow into portions of south central Upper Michigan on the 13th and some lake enhanced snow into north central Upper Michigan from the 13th into the 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 12, 11:23 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Dec 12, 11:23 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1223 AM EST Wed Dec 13 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 337 PM EST TUE DEC 12 2017
WV imagery and RAP analysis indicated a mid/upper level trough over
the wrn CONUS and a trough from nrn Quebec into the Ohio Valley
resulting in nnw flow through the wrn Great Lakes. A vigorous
upstream shortwave trough was located over cntrl Alberta. Cold air
with 320-340 low level flow prevailed across Lake Superior producing
multiple wind parallel LES into the cwa. Radar indicated a steady
diminishing trend this afternoon with mainly just light and less
organized bands remaining. Winds were also weakening. So, the LES
headlines were cancelled. Radars also showed light snow advancing
through nrn MN in a strengthening WAA pattern.
Tonight, the remaining LES into the n cntrl cwa will continue to
diminish this evening as a weak sfc ridge moves in with diminishing
winds and inversion heights falling to 3k-4k ft. As the clipper
approaches and the sfc low and warm front move into MN the light
snow will increase over the sw with an around an inch possible
overnight. LES will also move offshore as winds become se.
Tuesday, the models have trended slightly farther north with the
path of the clipper and associated mid level fgen and isentropic
ascent over the region. Although moisture is modest with around 2
g/kg available, the dynamics should squeeze out a band of moderate
snow. With SLR values near 20, the system should bring snowfall
amounts of 1 to 3 inches near the WI border with higher amounts over
the far south toward Menominee where amounts up to 4 inches are
expected. In addition some ene to ne flow lake enhancement may add
to the totals at MNM. However, confidence in the
development/location of enhanced bands is low. Farther north, 850 mb
temps remaining around -16C with convergent ese flow will bring some
LES back into the Keweenaw and as winds back further in the
afternoon into nrn Marquette county, especially north of M-28.
Accumulations north of 1 to 3 inches will also be possible with some
locally higher amounts.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 312 PM EST TUE DEC 12 2017
Typical winter time scenario with snow in some portion of the
forecast area at all times in the extended, but the only significant
impacts from weather are late Thu through Fri with moderate LES.
With NW flow, 850mb temps from -15C to around -20C, and a shortwave
dropping through, late Thu through Fri will see moderate to
potentially heavy (at times) lake effect snow. Have total snowfall
(30 hours) of 5-8 inches in the NW wind snowbelts, but that may need
to be increased once we can look at some higher res models. Doesn't
look all that windy, so impacts shouldn't be all that great for a
lake effect event.
Otherwise, not seeing anything significant within reasonable
predictability, so let the blended initialization remain untouched
for other time frames.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1222 AM EST WED DEC 13 2017
MVFR ceilings continue to spread east across the area as snow ahead
of approaching clipper system moves in. IFR visibilities expected
at all three sites as the snow intensifies overnight and early
Wednesday, but conditions to remain IFR at KIWD through the
afternoon and evening while KSAW and KCMX will see MVFR conditions
return late in the forecast as snow ends there.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 337 PM EST TUE DEC 12 2017
NW winds to 25 knots will decrease to less than below 20 knots by
Wednesday morning. Winds will then increase to 15 to 25 knots late
Thursday and into Friday as the next system approaches from the
west.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 3 AM to 6 PM CST Wednesday for
MIZ012.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...JLB
LONG TERM...Titus
AVIATION...RJT
MARINE...JLBHazardous weather outlook, Dec 12, 2:27 PM CST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
327 PM EST Tue Dec 12 2017
MIZ001>007-009>014-084-085-132030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
327 PM EST Tue Dec 12 2017 /227 PM CST Tue Dec 12 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Moderate snow is possible starting late tonight in southern
Menominee County. See the latest Winter Weather Message for
further details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Moderate snow is possible Wednesday in southern Menominee County.
See the latest Winter Weather Message for further details.
Accumulating lake effect snow is possible in the northeast wind
snow belts on Wednesday afternoon through Wednesday night.
Additional accumulating lake effect snow is on the way through the
end of the week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports of snowfall and
low visibilities to the National Weather Service in Marquette.
The public may also submit reports through our webpage, Facebook
page or on Twitter.
LSZ162-240>251-263>267-132030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
327 PM EST Tue Dec 12 2017 /227 PM CST Tue Dec 12 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-132030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
327 PM EST Tue Dec 12 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Titus
Winter Weather, Iron
- When
- December 13, 1:00 AM CST to 3:00 PM CST
- Where
- Iron forecast zone
- Reported by
- Social Media
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
There was a report of five inches of snow in 14 hours at Peavy Falls Dam.
Winter Storm, Menominee
- When
- December 13, 3:00 AM CST to 4:00 PM CST
- Where
- Menominee forecast zone
- Reported by
- Social Media
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
There was a report of ten inches of snow in 13 hours near Birch Creek. Other storm total snowfall reports included nine inches of snow in Wallace and seven inches in Stephenson.
Winter Weather, Dickinson
- When
- December 13, 3:00 AM CST to 12:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Observers from Norway to Iron Mountain measured three and a half to four inches of snow in nine hours.
Winter Weather, Marquette
- When
- December 13, 6:00 AM EST to December 14, 12:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The National Weather Service Office in Negaunee Township measured 6.8 inches of snow in 18 hours.
Winter Weather, Delta
- When
- December 13, 10:00 AM EST to December 14, 10:00 AM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The observer near Bark River measured 6.3 inches of snow in 24 hours.
Winter Weather, Alger
- When
- December 14, 4:30 AM EST to 10:30 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer in Eben Junction measured 5.7 inches of lake effect snow in six hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Carolina, December 13 to 14, 2017$22,000 · 63 kt wind · 3 events
- Strong Wind in Missouri, December 13, 2017$11,000 · 11 events
- Heavy Snow in Michigan, December 13, 201712 events
- Heavy Snow in Wisconsin, December 13, 20177 events
- Strong Wind in Kentucky, December 13, 2017$6,000 · 6 events
- Winter Weather in Wisconsin, December 13, 20175 events
- High Wind in South Dakota, December 13, 201758 kt wind · 4 events
- Strong Wind in Illinois, December 13, 2017$4,000 · 4 events
- Blizzard in Alaska, December 13 to 14, 20172 events
- Strong Wind in Massachusetts, December 13, 2017$4,000 · 2 events
- Winter Weather in West Virginia, December 13 to 14, 20172 events
- Cold in Maryland, December 13, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730145, 730144, 730146, 730147, 730216, 730217.